The use of chronic oral anticoagulation with a vitamin K antagonist can be complicated by anticoagulant-associated intracerebral hemorrhage (AAICH), especially in elderly patients. AAICH is the most devastating complication of warfarin therapy, accounting for 90 percent of warfarin-related deaths and most of the remaining permanent disability .
In terms of absolute risk, the rate of spontaneous intracerebral hemorrhage (ICH) among 70-year-old subjects averages 0.15 percent/year. In those treated with warfarin to an INR of 2.0 to 3.0, the rate of ICH is increased to 0.3 to 0.8 percent/year. (See "Risk of intracerebral bleeding in patients treated with anticoagulants".)
The management of warfarin- and other vitamin K antagonist-associated ICH, which is a medical emergency, will be reviewed here [2,3].
General overviews of the complications of warfarin therapy and of the evaluation of stroke are presented separately. (See "Therapeutic use of warfarin and other vitamin K antagonists", section on 'Bleeding' and "Correcting excess anticoagulation after warfarin" and "Anticoagulation in older adults", section on 'Risk of bleeding' and "Overview of the evaluation of stroke".)
A survey of consecutive patients admitted with supratentorial ICH to the Massachusetts General Hospital between 1994 and 2001 found that 26 percent were taking warfarin; on average, one patient per month with AAICH was admitted to this tertiary care hospital . Other studies of ICH reported that approximately 12 percent (range 6 to 18 percent) of patients with primary ICH were receiving a vitamin K antagonist (eg, warfarin) at the time of admission [5-9].